Advertisement

Association between consumption of Herbalife® nutritional supplements and acute hepatotoxicity

Published:August 02, 2007DOI:https://doi.org/10.1016/j.jhep.2007.06.016

      Background/Aims

      Nutritional supplements are frequently considered to be harmless but indiscriminate use of unlabelled ingredients may lead to significant adverse reactions.

      Methods

      In 2004, identification of four index cases of acute hepatitis associated with Herbalife® intake led to a ministry of health investigation in all Israeli hospitals. Twelve patients with acute idiopathic liver injury in association with consumption of Herbalife® products were investigated.

      Results

      Eleven of the patients were females, aged 49.5 ± 13.4 y. One patient had stage I primary biliary cirrhosis and another had hepatitis B. Acute liver injury was diagnosed after 11.9 ± 11.1 months of initiation of Herbalife® consumption. Liver biopsies demonstrated active hepatitis, portal inflammation rich with eosinophils, ductular reaction and parenchymal inflammation with peri-central accentuation. One patient developed sub-fulminant and two fulminant episodes of hepatic failure. Hepatitis resolved in eleven patients, while one patient succumbed to complications following liver transplantation. Three patients resumed consumption of Herbalife® products following normalization of liver enzymes, resulting in a second bout of hepatitis.

      Conclusions

      An association between intake of Herbalife® products and acute hepatitis was identified in Israel. We call for prospective evaluation of Herbalife® products for possible hepatotoxicity. Until then, caution should be exercised by consumers, especially among individuals suffering from underlying liver disease.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Hepatology
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Strader D.B.
        • Seeff L.B.
        Zakim and Boyer hepatology.
        in: Boyer T.D. Wright T.L. Manns M.P. Hepatotoxicity of herbal preparations. 5th ed. US Saunders – Elsevier, Philadelphia2006: 551-560
        • Eisenberg D.M.
        • Davis R.B.
        • Ettner S.L.
        • Appel S.
        • Wilkey S.
        • Van Rompay M.
        • et al.
        Trends in alternative medicine use in the United States, 1990–1997: results of a follow-up national survey.
        JAMA. 1998; 280: 1569-1575
        • Shaw D.
        • Leon C.
        • Kolev S.
        • Murray V.
        Traditional remedies and food supplements. A 5-year toxicological study (1991–1995).
        Drug Saf. 1997; 17: 342-356
        • Stickel F.
        • Patsenker E.
        • Schuppan D.
        Herbal hepatotoxicity.
        J Hepatol. 2005; 43: 901-910
        • Estes J.D.
        • Stolpman D.
        • Olyaei A.
        • Corless C.L.
        • Ham J.M.
        • Schwartz J.M.
        • et al.
        High prevalence of potentially hepatotoxic herbal supplement use in patients with fulminant hepatic failure.
        Arch Surg. 2003; 138: 852-858
        • Abebe W.
        Herbal medication: potential for adverse interactions with analgesic drugs.
        J Clin Pharm Ther. 2002; 27: 391-401
        • Strader D.B.
        • Bacon B.R.
        • Lindsay K.L.
        • La Brecque D.R.
        • Morgan T.
        • Wright E.C.
        • et al.
        Use of complementary and alternative medicine in patients with liver disease.
        Am J Gastroenterol. 2002; 97: 2391-2397
        • Sheikh N.M.
        • Philen R.M.
        • Love L.A.
        Chaparral-associated hepatotoxicity.
        Arch Intern Med. 1997; 157: 913-919
        • Lekehal M.
        • Pessayre D.
        • Lereau J.M.
        • Moulis C.
        • Fouraste I.
        • Fau D.
        Hepatotoxicity of the herbal medicine germander: metabolic activation of its furano diterpenoids by cytochrome P450 3A Depletes cytoskeleton-associated protein thiols and forms plasma membrane blebs in rat hepatocytes.
        Hepatology. 1996; 24: 212-218
        • Gow P.J.
        • Connelly N.J.
        • Hill R.L.
        • Crowley P.
        • Angus P.W.
        Fatal fulminant hepatic failure induced by a natural therapy containing kava.
        Med J Aust. 2003; 178: 442-443
        • Woolf G.M.
        • Petrovic L.M.
        • Rojter S.E.
        • Wainwright S.
        • Villamil F.G.
        • Katkov W.N.
        • et al.
        Acute hepatitis associated with the Chinese herbal product jin bu huan.
        Ann Intern Med. 1994; 121: 729-735
        • Nadir A.
        • Agrawal S.
        • King P.D.
        • Marshall J.B.
        Pyrrolizidine alkaloids. Acute hepatitis associated with the use of a Chinese herbal product, ma-huang.
        Am J Gastroenterol. 1996; 91: 1436-1438
        • Neff G.W.
        • Reddy K.R.
        • Durazo F.A.
        • Meyer D.
        • Marrero R.
        • Kaplowitz N.
        Severe hepatotoxicity associated with the use of weight loss diet supplements containing ma huang or usnic acid.
        J Hepatol. 2004; 41: 1062-1064
        • Favreau J.T.
        • Ryu M.L.
        • Braunstein G.
        • Orshansky G.
        • Park S.S.
        • Coody G.L.
        • et al.
        Severe hepatotoxicity associated with the dietary supplement LipoKinetix.
        Ann Intern Med. 2002; 136: 590-595
        • Zaacks S.M.
        • Klein L.
        • Tan C.D.
        • Rodriguez E.R.
        • Leikin J.B.
        Hypersensitivity myocarditis associated with ephedra use.
        J Toxicol Clin Toxicol. 1999; 37: 485-489
        • Bajaj J.
        • Knox J.F.
        • Komorowski R.
        • Saeian K.
        The irony of herbal hepatitis: Ma-Huang-induced hepatotoxicity associated with compound heterozygosity for hereditary hemochromatosis.
        Dig Dis Sci. 2003; 48: 1925-1928
        • Dansette P.M.
        • Bonierbale E.
        • Minoletti C.
        • Beaune P.H.
        • Pessayre D.
        • Mansuy D.
        Drug-induced immunotoxicity.
        Eur J Drug Metab Pharmacokinet. 1998; 23: 443-451
        • Schuppan D.
        • Jia J.D.
        • Brinkhaus B.
        • Hahn E.G.
        Herbal products for liver diseases: a therapeutic challenge for the new millennium.
        Hepatology. 1999; 30: 1099-1104